Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 154, NWS Grand Forks, ND

July 9, 2020Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2020, 2:05 AM CDT for Beltrami County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2020, 2:05 AM CDT (07:05 UTC)
Expired
Jul 9, 2020, 2:44 AM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 187 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 2:26 AM CDTHAIL 18 N Bemidji, MNREPORT OF QUARTER HAIL AND TORRENTIAL RAINFALL 8 MILES NORTH OF BEMIDJI VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1779 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1779 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

037 
WUUS53 KFGF 090705
SVRFGF
MNC007-090800-
/O.NEW.KFGF.SV.W.0154.200709T0705Z-200709T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
205 AM CDT Thu Jul 9 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Beltrami County in north central Minnesota...

* Until 300 AM CDT.

* At 205 AM CDT, a severe thunderstorm was located near Pinewood, or
  11 miles northwest of Bemidji, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Blackduck, Tenstrike, Lavinia, Turtle River, Hines, Puposky and
  Lake Bemidji State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4754 9512 4768 9512 4777 9442 4748 9442
TIME...MOT...LOC 0705Z 267DEG 26KT 4759 9506 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
2 follow-up statements
351 
WWUS53 KFGF 090717
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
217 AM CDT Thu Jul 9 2020

MNC007-090800-
/O.CON.KFGF.SV.W.0154.000000T0000Z-200709T0800Z/
Beltrami MN-
217 AM CDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN BELTRAMI COUNTY...

At 216 AM CDT, a severe thunderstorm was located near Puposky, or 8
miles north of Bemidji, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Blackduck, Tenstrike, Turtle River, Hines, Puposky, Lake Bemidji
State Park and Lavinia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4754 9508 4769 9507 4777 9442 4748 9442
TIME...MOT...LOC 0716Z 267DEG 26KT 4759 9493 

HAIL...1.50IN
WIND...60MPH
 
$$

CJ
251 
WWUS53 KFGF 090744
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
244 AM CDT Thu Jul 9 2020

MNC007-090753-
/O.CAN.KFGF.SV.W.0154.000000T0000Z-200709T0800Z/
Beltrami MN-
244 AM CDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELTRAMI COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail is still possible with this
thunderstorm.

LAT...LON 4754 9508 4769 9507 4777 9442 4748 9442
TIME...MOT...LOC 0741Z 267DEG 26KT 4760 9463 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:27 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 8, 11:27 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1127 PM CDT Wed Jul 8 2020

.UPDATE...
Issued at 1126 PM CDT Wed Jul 8 2020

Storms have been blossoming again across the southern FA. A ton of
CAPE still exists there with precipitable water values near 1.5
inches. The surface wind field is pretty weak, but there is likely
an elevated boundary across the far southern Red River Valley into
adjacent areas of west central Minnesota. The HRRR has been
showing that potential for the next couple of hours. However,
other high resolution models have nothing there. Will therefore
extend precipitation chances in that area into the early overnight
hours.

UPDATE Issued at 912 PM CDT Wed Jul 8 2020

One storm cell remains in the Wadena area right now, but most
activity has shifted east of the FA. The rest of the area is
seeing a nice evening, with light winds and decreasing clouds.

UPDATE Issued at 645 PM CDT Wed Jul 8 2020

Isolated storm cells have produced a long track tornado south of
Dalton, and recent reports have another tornado now over southeast
Otter Tail County. So for another hour or so, there is still a
threat of severe weather over our far southeast FA. After this
moves out, a quiet night is expected.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 301 PM CDT Wed Jul 8 2020

A cold front continues slowly pushing across the region today. Early
this afternoon, the location is along a line from Frederick, to
Fargo, to Cass Lake. MLCAPE along the front remains in the 2000 to
3500 J/Kg range with enough CIN to provide moderate capping into the
afternoon. Effective bulk shear is as high as 35 to 40 knots.
Development of a few light showers ahead of the main front has been
observed, with very little in the way of sustainable updrafts thus
far. However, as the front pushes onward, we should see an
interaction that allows for limited thunderstorm development during
the mid-afternoon although much of the strongest activity should
remain to our east and southeast. Weather-related impacts are
possible should strong storms develop, with Fergus Falls, to Park
Rapids line and eastward being the primary focus through the
afternoon hours. Potential risks include 1 inch hail and wind gusts
up to 60 mph.

Much quieter weather prevails tonight into Thursday, with mostly
clear skies and slightly cooler highs in the lower to middle 80s.
Look for breezy west winds during the afternoon, especially for the
Devils Lake Basin, where we could see 15 to 20 mph sustained winds
and gusts to near 30 mph.

.LONG TERM...(Friday through Wednesday)
Issued at 301 PM CDT Wed Jul 8 2020

Chances for impactful weather will come mainly on Sat and early next
week, in the form of strong to isolated svr tstms. It will be humid,
but temps will hover near average levels for mid July.

Zonal upper flow will be in place to start of Fri, leaving us dry
with near average aftn temps in the 80s. Upper wave pinching down
out of southern Canada Fri night into Sat would be impetus for
concurrent convection. A boundary draped from central ND through MN
Lakes country could be the forcing focus. NW flow would then follow
for Sun, providing more in the way of fair weather.

Upper ridge followed by SW flow early next week will provide a bit
more heat along with increasing humidity. Surface features entering
the picture during Mon should lead to more tstms with a lingering
boundary draped over the area continuing the activity
intermittently through Tue.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1126 PM CDT Wed Jul 8 2020

Pretty much kept the ideas and timing from the 00Z set of TAFs,
but tweaked a few lines here and there. The main impact will be
increasing winds through the morning, then a fairly gusty period
from mid to late morning through most of the afternoon. These
speeds should decrease again by early evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...Lynch
LONG TERM...WJB
AVIATION...Godon
Hazardous weather outlook, Jul 8, 9:06 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
906 PM CDT Wed Jul 8 2020

MNZ001>009-013>017-022-023-027>029-NDZ006>008-014>016-024-026>030-
038-039-049-052>054-100215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-West Becker-East Becker-Wilkin-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
906 PM CDT Wed Jul 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are chances for thunderstorms Friday into Saturday as well
as into next week. Storms are not expected to be severe at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ024-030>032-040-100215-
Hubbard-West Otter Tail-East Otter Tail-Wadena-Grant-
906 PM CDT Wed Jul 8 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

Isolated thunderstorms are expected until 10 PM. A few storms may
be severe bringing the chance for 60 mph winds and quarter sized
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are chances for thunderstorms Friday into Saturday as well
as into next week. Storms are not expected to be severe at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 9, 1:40 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
140 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             7 W CAMPBELL            46.10N 96.55W
07/09/2020  M1.00 INCH       WILKIN             MN   PUBLIC

            LOTS OF HAIL, LARGE PILES IN YARD.

&&
Local storm report, Jul 9, 1:44 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
144 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             PARK RAPIDS             46.92N 95.06W
07/09/2020  M2.00 INCH       HUBBARD            MN   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM PARK
            RAPIDS. PIC RELAYED THRU SOCIAL MEDIA FROM
            PUBLIC. CHAT WITH EM AND FROM PIC AGREE ON
            2.0 INCH SIZE.

&&
Special weather statement, Jul 9, 1:44 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
144 AM CDT Thu Jul 9 2020

MNZ003-024-027-028-030>032-090730-
West Becker MN-Wadena MN-East Otter Tail MN-East Becker MN-Clay MN-
Hubbard MN-West Otter Tail MN-
144 AM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHWESTERN
HUBBARD...WADENA...NORTHERN OTTER TAIL AND BECKER COUNTIES UNTIL 230
AM CDT...

At 143 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Park to Frazee to near Deer Creek.
Movement was northeast at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Detroit Lakes, Park Rapids, Perham, Pelican Rapids, Ottertail Lake,
Frazee and Menahga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4626 9578 4662 9628 4663 9628 4663 9630
      4670 9639 4714 9566 4701 9504 4675 9479
      4660 9478
TIME...MOT...LOC 0643Z 237DEG 45KT 4682 9610 4672 9568 4644 9538

CJ
Local storm report, Jul 9, 1:48 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
148 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             DORSET                  46.96N 94.95W
07/09/2020  M2.00 INCH       HUBBARD            MN   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM DORSET.
            TIME UPDATED TO REFLECT MESSAGE FROM EM.

&&
Local storm report, Jul 9, 1:50 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
150 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND GST     2 W TENNEY              46.04N 96.50W
07/09/2020  M60 MPH          WILKIN             MN   MESONET

            MEASURED BY MN DOT RWIS.

&&
Local storm report, Jul 9, 1:52 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
152 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND GST     1 W FERGUS FALLS        46.28N 96.09W
07/09/2020  M55 MPH          OTTER TAIL         MN   AWOS

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:06 PM CDTSpecial Weather StatementFGFWadena39 min
Jul 8, 10:26 PM CDTSpecial Weather StatementFGFHubbard64 min
Jul 8, 10:35 PM CDTSpecial Weather StatementFGFWadena55 min
Jul 8, 10:52 PM CDTSevere Thunderstorm WarningFGFWilkin53 min
Jul 8, 11:14 PM CDTSpecial Weather StatementFGFWilkin46 min
Jul 8, 11:26 PM CDTSpecial Weather StatementFGFWadena64 min
Jul 8, 11:27 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena63 min
Jul 8, 11:33 PM CDTSpecial Weather StatementFGFOtter Tail57 min
Jul 8, 11:36 PM CDTSevere Thunderstorm WarningFGFWilkin12 min
Jul 8, 11:38 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail52 min
Jul 9, 12:02 AM CDTSevere Thunderstorm WarningFGFHubbard58 min
Jul 9, 12:10 AM CDTSpecial Weather StatementFGFWilkin65 min
Jul 9, 12:14 AM CDTSpecial Weather StatementFGFGrant61 min
Jul 9, 12:25 AM CDTSpecial Weather StatementFGFHubbard65 min
Jul 9, 12:27 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena33 min
Jul 9, 12:30 AM CDTSevere Thunderstorm WarningFGFBecker30 min
Jul 9, 12:33 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin27 min
Jul 9, 12:50 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin40 min
Jul 9, 1:04 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard56 min
Jul 9, 1:17 AM CDTSpecial Weather StatementFGFOtter Tail, Wilkin43 min
Jul 9, 1:23 AM CDTSpecial Weather StatementFGFHubbard67 min
Jul 9, 1:44 AM CDTSpecial Weather StatementFGFBecker, Otter Tail, Wadena46 min
Jul 9, 2:13 AM CDTSevere Thunderstorm WarningFGFBeltrami30 min
Jul 9, 2:26 AM CDTSpecial Weather StatementFGFBeltrami64 min
Jul 9, 2:27 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard, Wadena29 min
Jul 9, 3:00 AM CDTSpecial Weather StatementFGFClearwater, Mahnomen60 min
Jul 9, 3:46 AM CDTSpecial Weather StatementFGFBeltrami, Clearwater59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.